Winter Weather, Decatur
- When
- February 7, 6:00 PM MST to February 8, 2:00 PM MST
- Where
- Decatur forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
A mixture of light freezing drizzle and 1-4 inches of new snow resulted in hazardous travel conditions over much of NW Kansas generally along and south of a Goodland to Atwood to Oberlin line. The more significant snow of 2-4 inches fell from Atwood to Norton with areas further south receiving under an inch of snow but freezing drizzle.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A mixture of light freezing drizzle and 1-4 inches of new snow resulted in hazardous travel conditions over much of NW Kansas generally along and south of a Goodland to Atwood to Oberlin line. The more significant snow of 2-4 inches fell from Atwood to Norton with areas further south receiving under an inch of snow but freezing drizzle. Roads were reported icy with several accidents and school closures as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 2:00 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MST MON FEB 7 2005
.SHORT TERM...TONIGHT THROUGH THURSDAY
FOCUS DURING THIS TIMEFRAME IS PRECIP-TYPE AND AMOUNTS. 12Z ETA
STARTING TO MIMIC THE GFS FROM YESTERDAY REGARDING SNOWFALL
AMOUNTS TONIGHT THROUGH TUESDAY. SURFACE LOW DEVELOPS OVER SOUTHEAST
COLORADO/SOUTHWEST KANSAS TUESDAY WITH DEFORMATION ZONE/STEEP MID
LEVEL LAPSE RATES AND DEPARTING UPPER JET STREAK FAVORING AREAS
IN A NORTHEAST TO SOUTHWEST ORIENTATION (MAINLY NORTH OF I-70) FOR
MODEST SNOWFALL AMOUNTS...SIMILAR TO SUNDAYS EVENT. WILL STICK
WITH THE GFS/EXPERIMENTAL RUC/MM5 PRECIP DEPICTIONS WHICH LINE UP
WELL WITH HPC DAY2 4 AND 8 INCH SNOW PROBABILITIES. 8 INCHES IS
NOT OUT OF THE QUESTION GIVEN SOME EXPECTED BANDING OF THE
PRECIP. GENERAL AMOUNTS 3 TO 5. BY LATE IN THE DAY THIS SYSTEM
DEPARTS LEAVING A CLEARING SKY/LIGHT WINDS/AND SNOWPACK TO PRODUCE
CHILLY TEMPS WEDNESDAY MORNING. FOR WEDNESDAY AND THURSDAY
SNOWPACK WILL PLAY HAVOC ON TEMPS AND WHERE THERE ISNT SNOW TEMPS
WILL BE WARMER. OVERALL GUIDANCE NUMBERS AND SURROUNDING OFFICES
NUMBERS MATCH WELL SO LITTLE CHANGE MADE.
.LONG TERM...FRIDAY THROUGH MONDAY
UPPER LEVEL PATTERN FEATURES AN UPPER LEVEL RIDGE FRIDAY WHICH
GETS BROKEN DOWN SATURDAY BY A COMBINATION OF LOW PRESSURE TO OUR
NORTH AND EJECTING UPPER TROUGH TO OUR SOUTHWEST. FOR SUNDAY AND
MONDAY UPPER LEVEL FEATURES AGREE ON A GENERAL TROUGHINESS OR NEAR
ZONAL FLOW. AS THE UPPER RIDGE AXIS PUSHES TO OUR EAST FRIDAY LOW
LEVEL SOUTHERLY FLOW WILL INCREASE...ALLOWING MOISTURE TO RETURN
TO THE AREA AHEAD OF THE SOUTHWEST UPPER TROUGH. THIS MOISTURE
RETURN WILL BE BRIEF. AS THE UPPER LOW TO OUR NORTH PUSHES EAST A
COLD FRONT WILL PUSH THROUGH THE AREA SATURDAY/SATURDAY
NIGHT...DRYING OUT THE ATMOSPHERE. ANOTHER UPPER TROUGH AXIS
SWINGS THROUGH MONDAY AND WITH SUFFICIENT MOISTURE A SLIGHT CHANCE
OF PRECIP LOOKS WARRANTED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...WINTER WEATHER ADVISORY 00Z-22Z TUESDAY FOR CHEYENNE...
RAWLINS...DECATUR...NORTON COUNTIES.
WINTER WEATHER ADVISORY 00Z-10Z TUESDAY FOR SHERMAN...THOMAS...
WALLACE...LOGAN...GREELEY...WICHITA.
.NE...WINTER WEATHER ADVISORY 00Z-22Z TUESDAY ALL COUNTIES.
.CO...NONE.
&&
DDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 502 AM MST MON FEB 7 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081201- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 502 AM MST MON FEB 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE CENTERED OVER THE PACIFIC NORTHWEST WILL MOVE ONTO THE CENTRAL HIGH PLAINS BY LATE TONIGHT. A SUFACE LOW PRESSURE SYSTEM WILL ALSO DEVELOP OVER SOUTHEAST COLORADO. IN ADVANCE OF THIS SYSTEM PERIODS OF FREEZING DRIZZLE AND A CHANCE OF SNOW ARE EXPECTED TONIGHT. THIS WINTRY PRECIPITATION MAY CAUSE SOME SLICK SPOTS ON ROADS AND BRIDGES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE UPPER LEVEL STORM SYSTEM WILL MOVE RAPIDLY EASTWARD ACROSS THE AREA TODAY. NORTH WINDS WILL USHER IN COLDER AIR BEHIND THIS SYSTEM DURING THE DAY. SNOW WILL OCCUR INTO TUESDAY AFTERNOON BEFORE DIMINISHING. AT THIS TIME SNOW ACCUMULATIONS OF UP TO AN INCH WILL BE POSSIBLE WITH 1 TO 2 INCH ACCUMULATIONS POSSIBLE FROM THE MCCOOK NEBRASKA TO HILL CITY KANSAS AREAS. THE SNOW WILL END BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LAMMERS
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438030, 5438031, 5438032, 5438033, 5438034, 5438035, 5438036, 5438037, 5438038, 5438039, 5438040, 5438041.